Neuroleptic malignant syndrome (NMS) is a potentially life-threatening entity characterized by hyperthermia, autonomic deregulation, decreased mental status, increased muscle tone, and, frequently, by renal failure due to rhabdomyolysis. Classically, it follows administration of antipsychotic medication.
The authors report on 4 patients (2 children and 2 adults) in whom NMS was diagnosed after a CNS insult. No patient was receiving antipsychotic medication. The patients' hospital and clinic charts, radiographic data, and follow-up telephone conversations were reviewed retrospectively.
All 4 patients met diagnostic criteria for NMS. Three patients presented with shunt failure, and 1 patient had undergone a functional hemispherectomy 2 days earlier. One patient with shunt failure received the diagnosis retrospectively. An endoscopic third ventriculostomy alleviated his shunt failure and he remains free of NMS. The other 2 patients underwent treatment for shunt failure, but NMS remained. These 2 patients and the one who had undergone hemispherectomy underwent a trial of intrathecal baclofen, and the NMS resolved. Subsequently, an intrathecal baclofen infusion device was placed in all 3 patients, and the NMS resolved. The 2 patients in shunt failure had a lumbar intrathecal baclofen infusion device. The patient who had undergone hemispherectomy had an intracranial baclofen catheter.
Neuroleptic malignant syndrome is a rare, life-threatening disorder that can occur without the administration of neuroleptic medications. Alleviation of any CNS insult is the first order of treatment. Some patients with persistent symptoms of NMS may benefit from intrathecal delivery of baclofen.
Abbreviations used in this paper: ETV = endoscopic third ventriculostomy; ICP = intracranial pressure; NMS = neuroleptic malignant syndrome; VP = ventriculoperitoneal.
Address correspondence to: Harold L. Rekate, M.D., c/o Neuroscience Publications Office, St. Joseph's Hospital and Medical Center, 350 West Thomas Road, Phoenix, Arizona 85013. email:
CoffeyRJEdgarTSFranciscoGEGrazianiVMeythalerJMRidgelyPM: Abrupt withdrawal from intrathecal baclofen: recognition and management of a potentially life-threatening syndrome. Arch Phys Med Rehabil83:735–7412002